Iowa, 2012

Strong Wind in Iowa, May 27, 2012

May 27, 2012 · NWS DMX · 1 event in 1 county or zone

Gusty winds were found across Iowa during the day on the 27th. Though wind gusts were below severe criteria, they were gusty in the 30 to 35 range and had been higher the day before.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Gusty winds were found across Iowa during the day on the 27th. Though wind gusts were below severe criteria, they were gusty in the 30 to 35 range and had been higher the day before. A 3 year old boy was playing in his back yard in Fontanelle when a tree fell on him during the wind gusts and killed him.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 27, 11:29 AM CST, 16 minutes earlier.

Area forecast discussion, May 27, 11:29 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1229 PM CDT SUN MAY 27 2012

.UPDATE 27/18Z AVIATION DISCUSSION...

.SHORT TERM /TODAY/...
RAISED MAXT ACROSS MUCH OF CENTRAL AND NORTHERN IA AS TEMPS CONTINUE
WELL AHEAD OF EXPECTED EARLIER MAXES. BEST WARM AIR ADVECTION
HEADING NORTHEAST AND OUT OF THE AREA BY 00Z...BUT WITH GOOD HEAD
START ON WARMING WE SHOULD HAVE LITTLE TROUBLE ECLIPSING MANY OF THE
PREVIOUS RECORDS OR TIE THEM. WINDS HAVE BEEN SUSTAINED TO NEAR 30
WEST AND EXPECT THIS TO RELAX SLICKLY THIS AFTERNOON...WITH GUSTS
TO NEAR 40 MPH AT TIMES...SUB ADVISORY.  STORMS TONIGHT WILL BRING
SOME BRIEF HEAVY RAINFALL WEST BUT SEVERE CHANCES REMAIN SUSPECT DUE
TO DECREASING CAPE THROUGH THE EVENING HOURS AND LESSENING SFC
CONVERGENCE IN THE EARLY EVENING.

.PREVIOUS SHORT TERM.../TODAY/
LITTLE OF CONCERN INITIALLY TODAY WITH IA WELL INTO THE WARM SECTOR
AND ANY FRONTAL CONVERGENCE WELL REMOVED TO THE WEST AND NORTH FOR
MUCH OF THE DAY.  MOST SOUNDINGS ADJUSTED TO THEIR BIASES SUGGEST
HIGHS IN THE LOWER 90S TODAY WITH MIXING JUST ABOVE H85.  BRISK
SOUTH WINDS IN BOUNDARY LAYER...GUSTING OVER 30 MPH AT TIMES...MAY
EVEN AID MIXING AND SUPERADIABATIC EFFECTS FURTHER TO ECLIPSE THAT
SO TEMP TRENDS WILL HAVE TO BE WATCHED BY MIDDAY.  EVEN SO...THESE
SOMEWHAT CONSERVATIVE HIGHS ARE STILL NEAR OR JUST EXCEEDING
RECORD HIGHS TODAY.

BY LATE THIS AFTERNOON ATTENTION WILL TURN TO THE WEST AS COLD FRONT
REACHES SIOUXLAND AREA.  KINEMATIC FORCING WILL INCREASE WITH SHORT
WAVES EJECTING OUT OF SWRN TROUGH AND DIFFLUENCE BETWEEN MT UPPER
LOW AND OH VALLEY RIDGE.  ALTHOUGH SURFACE WINDS AND ASSOCIATED
CONVERGENCE WILL BE MUCH LESS THAN WHAT IS CURRENTLY OBSERVED OVER
NE/SD BY THE TIME THE FEATURE REACHES US...THE AFOREMENTIONED
FORCING SHOULD BE SUFFICIENT TO FIRE CONVECTION DURING PEAK HEATING
WITH MLCAPES 1500-2500 J/G.  DEEP AND SHALLOW SHEAR REMOVED FROM THE
FRONT TO THE EAST ARE NOT TOO IMPRESSIVE HOWEVER...SO WHILE SOME
SEVERE WEATHER IS POSSIBLE IT DOES NOT LOOK LIKE A HIGH END EVENT
FOR US.

.LONG TERM.../TONIGHT THROUGH SATURDAY/
MAIN FORECAST CONCERN IS WITH COLD FRONT SWEEPING ACROSS THE STATE
TONIGHT BRINGING THE POTENTIAL FOR SEVERE WEATHER. OTHER FORECAST
CONSIDERATION ARE WITH POPS MID TO LATE WEEK AND COLDER
TEMPERATURES. MODEL CONTINUE TO BE IN GOOD AGREEMENT OVER THE NEXT
FEW DAYS BEFORE SOME DISCREPANCIES DEVELOP BY THURSDAY AND FRIDAY.

TONIGHT INTO TUESDAY...COLD FRONT WILL SWEEP ACROSS THE STATE
OVERNIGHT AND SHOULD BE CLEAR MOST OF THE FORECAST AREA BY 12Z
MONDAY. UPPER LOW TRACKS ACROSS THE DAKOTAS INTO NORTHERN
MINNESOTA AND INTO THE UPPER GREAT LAKES BY TUESDAY. THE
MAJORITY OF THE WRF MODEL RUNS (15KM ARW-WRF/4KM-ARW-WRF/4KM NMM-
WRF) HAVE THE PRECIP BAND/SQUALL LINE DIMINISHING AS IT MOVES EAST
TONIGHT. WITH THE LACK OF GOOD DEEP SHEAR AND REALLY LOW LEVEL
SHEAR...AS WELL AS INSTABILITY DECREASING LATE THIS EVENING...HAVE
TO AGREE THE PRECIP SHOULD FALL APART PAST 06Z INTO 12Z MONDAY.
MOST OF THE PRECIP WILL BE CONFINED TO NORTHERN IOWA TONIGHT
CLOSEST TO THE BEST FORCING. HAVE CUT BACK ON POPS PAST 12Z MONDAY
WITH THE FRONT MOVING A LITTLE QUICKER SOUTHEAST AND PRECIP
FALLING APART BEFORE THEN.

DECENT MIXING DEVELOPS BY THE AFTERNOON MONDAY...MAINLY LOOKING AT
ALMOST A DOWNSLOPE SET UP WITH WINDS OUT OF THE WEST. HAVE TWEAKED
MAX TEMPS UP SLIGHTLY BEFORE A SECOND SHOT OF CAA DEVELOPS BY
TUESDAY. ANOTHER GOOD MIXING DAY ON TUESDAY BUT WITH FORECAST
AREA WITHIN THE CAA REGIME BEHIND THE UPPER LOW MOVING EAST. TEMPS
SHOULD BE ABOUT 25-30 DEGREES COOLER THAN TODAY. WINDS WILL BE A
CONCERN...BUT AS OF RIGHT NOW APPEAR TO REMAIN UNDER CRITERIA
LEVELS.

WEDNESDAY THROUGH SATURDAY...UPPER LEVEL SHORTWAVE COMBINED WITH A
WEAK SURFACE HIGH SLOWLY TRACK ACROSS THE REGION WEDNESDAY NIGHT
THROUGH EARLY FRIDAY. LOW CONFIDENCE WITH MUCH CONVECTION AS SYSTEM
LACKS SIGNIFICANT AMOUNT OF INSTABILITY...BUT GIVEN THE TIME OF
YEAR AND A SMALL AMOUNT OF ELEVATE CAPE PRESENT...KEPT MENTION
OF ISOLATED THUNDER THROUGH WEDNESDAY NIGHT. COOL...CLOUDY AND WET
DAY IN STORE FOR THURSDAY. ECMWF SHOWS ANOTHER WEAK SHORTWAVE
MOVING ACROSS THE STATE ON FRIDAY WHILE THE GFS KEEPS CONDITIONS
DRY ATTM. ECMWF HAS BEEN CONSISTENT THE PAST COUPLE MODEL RUNS
WITH THE SET UP ON FRIDAY...AND WENT WITH SMALL POPS FRIDAY.

&&

.AVIATION...27/18Z
TRENDS CONTINUE ON TRACK FOR THUNDER NORTHWEST AFT 00Z WITH ACTIVITY
AFFECTING MAINLY KFOD AND KMCW PRIOR TO WEAKENING OVERNIGHT. FEEL
THAT SCT NATURE OF STORMS LATER IN THE EVE AFT 06Z WILL RESULT IN VC
WORDING GIVEN THE DECREASING COVERAGE. WINDS WILL REMAIN BRISK WITH
GUSTS TO NEAR 35 MPH THROUGH 00Z DIMINISHING AFT 00Z. WINDS WILL
PICK UP AGAIN MON AFT 15Z EAST PRIOR TO FRONTAL PASSAGE THEN SWING
AROUND TO 240/270 AFT FRONTAL PASSAGE FROM WEST TO EAST. CIGS SHOULD
REMAIN VFR UNLESS HEAVY DOWNPOUR OVER APT CAUSES SUDDEN DROP IN
CIGS. FOR NOW...NOT COUNTING ON THAT OCCURRENCE THOUGH KFOD HAS
BETTER CHANCE OF HITTING MVFR WITH ACTIVITY THIS EVENING. /REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...SMALL/REV
AVIATION...REV
LONG TERM...PODRAZIK
Hazardous weather outlook, May 27, 4:08 AM CST, 7 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
508 AM CDT SUN MAY 27 2012

IAZ004>007-015>017-023>027-033>037-044>048-057>060-070>072-081-082-
092-281015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER-
HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-
DALLAS-POLK-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-
508 AM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS FORECAST LATE THIS
AFTERNOON INTO TONIGHT...MAINLY ALONG AND WEST OF INTERSTATE 35
AND NORTH OF INTERSTATE 80. LARGE HAIL AND DAMAGING WINDS ARE
LIKELY TO BE THE MAIN THREAT...WITH AN ISOLATED TORNADO POSSIBLE
AS WELL. LOCALLY HEAVY RAIN WILL ACCOMPANY THESE STORMS AND MAY
LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST ON WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ028-038-039-049-050-061-062-073>075-083>086-093>097-281015-
BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-WARREN-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
508 AM CDT SUN MAY 27 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO
EARLY MONDAY MORNING...BUT THE WIDESPREAD SEVERE POTENTIAL
REMAINS LOW AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LINGERING THUNDERSTORMS ARE POSSIBLE MONDAY MORNING BUT NO SEVERE
WEATHER.

ISOLATED NON SEVERE THUNDERSTORMS ARE FORECAST ON WEDNESDAY AND
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KLP

In the hours before

Special weather statement, May 27, 9:28 AM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 AM CDT SUN MAY 27 2012

IAZ005>007-016-017-024>026-034>036-045-046-271800-
KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-
FRANKLIN-CALHOUN-WEBSTER-HAMILTON-CARROLL-GREENE-
INCLUDING THE CITIES OF...ALGONA...FOREST CITY...NORTHWOOD...
GARNER...MASON CITY...HUMBOLDT...CLARION...HAMPTON...
ROCKWELL CITY...FORT DODGE...WEBSTER CITY...CARROLL...JEFFERSON
1028 AM CDT SUN MAY 27 2012

...BRIEF WINDY CONDITIONS THIS MORNING...

AN AREA OF WINDS NEARING 30 MPH WITH GUSTS TO NEAR 40 MPH WILL
OCCUR OVER THE AREA THIS MORNING THROUGH ABOUT 1 PM CDT THIS
SUNDAY AFTERNOON. LATER IN THE AFTERNOON THE WINDS WILL REMAIN
BREEZY...WITH WINDS AROUND 25 MPH AND GUSTS NEAR 35 TO 40 MPH.

REV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Adair

When
May 27, 11:45 AM CST
Where
Adair forecast zone
Measured
34 kt (39 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winds blew a tree down, killing a 3 year old boy around 1145 CST.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Adair2012-05-273MaleOutside/Open AreasDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373389.